A center in Italy has reported transient cutaneous manifestations such as rash and erythema in patients who have received the Pfizer-BioNTech COVID-19 vaccine. Clinicians from the center described their experience in a paper published in the Journal of the European Academy of Dermatology and Venereology.
The paper described a total of 3170 healthcare providers at the Italian center who received the Pfizer-BioNTech COVID-19 vaccine. Approximately 0.91% of those vaccinated experienced mild adverse effects, with 38% (n=11) of these developing cutaneous symptoms. Erythematoedematous reaction at the site of injection, diffuse morbilliform rash, mild erythema, as well as positive dermographism were reported in those who received the vaccine.
A flare up of atopic dermatitis (AD) that was well controlled with dupilumab was also reported in 1 vaccinated individual. A short course of oral steroids was prescribed for this patient.
Up to 36.3% of people developed extracutaneous manifestations, including laryngospasm, periorbital edema, and angioedema. According to the investigators, these reports are consistent with data reported by the CDC. Cutaneous manifestations resolved without intervention in all vaccine recipients within 2 to 3 days, except for the patient who experienced the AD flare and those who had extracutaneous symptoms.
Notably, 72.7% of recipients reported a previous allergy history or history of allergic diathesis. All skin reactions were considered “very mild.”
Based on their experience, the study authors wrote that cutaneous reactions do not necessarily create a contraindication to a second dose of the Pfizer-BioNTech COVID-19 vaccine, at least based on their experience. “The dermatologist, in collaboration with the colleagues of occupational medicine service, and immunologists should reassure patients for both recurrence of previously diagnosed cutaneous diseases and onset of new skin lesions,” the researchers concluded.
Corbeddu M, Diociaiuti A, Vinci MR, et al. Transient cutaneous manifestations after administration of Pfizer-BioNTech COVID-19 Vaccine: an Italian single-centre case series. J Eur Acad Dermatol Venereol. Published online April 8, 2021. doi:10.1111/jdv.17268
This article originally appeared on Dermatology Advisor